Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS State College, PA

July 23, 2017Dauphin County, Northumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 23, 2017, 7:59 PM EDT for Dauphin County, Northumberland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 7:59 PM EDT (23:59 UTC)
Expired
Jul 23, 2017, 11:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Dauphin County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS51 KCTP 232359
FFWCTP
PAC043-097-240300-
/O.NEW.KCTP.FF.W.0014.170723T2359Z-170724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
759 PM EDT SUN JUL 23 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southwestern Northumberland County in central Pennsylvania...
  Northwestern Dauphin County in south central Pennsylvania...

* Until 1100 PM EDT.

* At 759 PM EDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Port Trevorton, Dalmatia, Pillow and Herndon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4057 7696 4063 7695 4064 7693 4066 7692
      4070 7687 4071 7680 4061 7679

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:22 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 3:22 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.

By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).

Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.

Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.

Went with mainly dry conditions after early Friday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Quasi-stationary frontal boundary draped across central PA will
continue to be the focus for scattered showers through the
this afternoon. Diurnal heating/destabilization, combined with
large scale forcing ahead of approaching upper trough, should
support fairly widespread tstorm development this afternoon
and evening - especially over eastern half - with local
restrictions.

Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.

.OUTLOOK...

Tonight...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...AM restrictions north/west. Otherwise no sig wx.

Thu-Fri...Chance of afternoon TSRA/SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-041-042-046-
049>053-056>059-063-065-066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 5:16 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
516 PM EDT Sun Jul 23 2017

PAZ012-027-028-036-041-042-045-046-049>053-056>059-063>066-242130-
Northern Clinton-Mifflin-Juniata-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
516 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017>019-024>026-033>035-037-242130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Tioga-
516 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 7:08 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT SUN JUL 23 2017

PAZ050-052-056-057-232345-
Perry PA-Northumberland PA-Dauphin PA-Snyder PA-
708 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...DAUPHIN...AND SNYDER COUNTIES UNTIL 745 PM EDT...

At 708 PM EDT, Doppler radar indicated a strong thunderstorm near
Port Trevorton, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Port Trevorton, Meiserville, Elizabethville, Millersburg, New
Buffalo, Dehart Dam, Lykens, Liverpool, Dalmatia, Halifax, Enders,
Berrysburg, Herndon and Pillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4049 7665 4040 7698 4060 7703 4063 7695
      4064 7694 4065 7695 4064 7700 4066 7701
      4067 7699 4072 7682
TIME...MOT...LOC 2308Z 340DEG 11KT 4063 7690

Martin
Local storm report, Jul 23, 7:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      DOVER                   40.00N  76.85W
07/23/2017                   YORK               PA   911 CALL CENTER

            NUMEROUS ROADS IMPASSABLE DUE TO FLOODING

&&

EVENT NUMBER CTP1701291

TYBURSKI
Local storm report, Jul 23, 7:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      1 NNW HIGHSPIRE         40.22N  76.79W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            PERSONS TRAPPED IN HOME DUE TO FLOODING

&&

EVENT NUMBER CTP1701292

TYBURSKI
Local storm report, Jul 23, 7:21 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      GREENWOOD HILLS         40.22N  76.78W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            LUMBER STREET IMPASSABLE DUE TO FLOODING

&&

EVENT NUMBER CTP1701293

TYBURSKI
Local storm report, Jul 23, 7:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      LEBANON                 40.34N  76.42W
07/23/2017                   LEBANON            PA   911 CALL CENTER

            WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE

&&

EVENT NUMBER CTP1701294

TYBURSKI
Local storm report, Jul 23, 7:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 NNW ROYALTON          40.19N  76.73W
07/23/2017                   DAUPHIN            PA   911 CALL CENTER

            ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET

&&

EVENT NUMBER CTP1701295

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:54 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 23, 2:27 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more18 hr
Jul 23, 2:47 PM EDTSpecial Weather StatementCTPLancaster13 min
Jul 23, 2:52 PM EDTSpecial Weather StatementCTPTioga38 min
Jul 23, 3:22 PM EDTSevere Thunderstorm WarningCTPTioga38 min
Jul 23, 3:29 PM EDTSpecial Weather StatementCTPTioga46 min
Jul 23, 3:40 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga80 min
Jul 23, 3:57 PM EDTSpecial Weather StatementCTPTioga33 min
Jul 23, 4:06 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 23, 4:35 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jul 23, 4:50 PM EDTFlash Flood WarningCTPYork4 hr
Jul 23, 4:55 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Jul 23, 5:00 PM EDTSpecial Weather StatementCTPTioga30 min
Jul 23, 5:07 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan53 min
Jul 23, 5:17 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 23, 5:34 PM EDTSpecial Weather StatementCTPCumberland26 min
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York54 min
Jul 23, 6:00 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland60 min
Jul 23, 6:05 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, York3 hr
Jul 23, 6:36 PM EDTFlash Flood WarningCTPDauphin, Lebanon3 hr
Jul 23, 6:59 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland61 min
Jul 23, 7:08 PM EDTSpecial Weather StatementCTPDauphin37 min
Jul 23, 7:32 PM EDTAreal Flood AdvisoryCTPDauphin, Northumberland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.